Woman gets rashes after taking tablet

by

November 12, 2018

Paula has been using a very small dose of Amitriptyline at intervals for several years. It helps with a bladder problem that developed years ago after she underwent a Caesarean section several years before that. In the past year, she has noticed that she gets a rash on her legs whenever she uses the quarter tablet for more than a week or two. The rash doesn't itch, but she sees hard dark red patches which develop slowly, becoming larger and taking several weeks to go away after the drug is discontinued.

Paula, you need to see the doctor who put you on this medication for review. You could also see a dermatologist about the rash. However, if the rash comes with the use of this drug and goes away when the drug is discontinued, it seems likely that a new medication should be used in its place, if possible. Please do not discontinue your medication without seeing your doctor.

Adverse skin manifestations are among the most common side effects seen with use of psychotropic drugs and skin reactions to Amitriptyline include urticaria (itchy skin, raised rash), photosensitivity, and hyperpigmentation. A hypersensitivity reaction rarely causes liver, joint, or haematological abnormalities, which usually resolve after discontinuation of the drug, although the rash can continue for weeks after cessation.

Paula, please see your doctor soon for review of the management of your medical condition.

Other Features Stories